Alert archive / North Carolina / Beach Hazards Statements in 2019

Beach Hazards Statement 37, NWS Wilmington, NC

September 17, 2019Brunswick County, New Hanover County, Pender County, North Carolina; Georgetown County, Horry County, South Carolina

NWS Wilmington, NC issued this beach hazards statement at Sep 17, 2019, 8:12 PM EDT for Brunswick County, New Hanover County, Pender County, North Carolina; Georgetown County, Horry County, South Carolina. It took effect at Sep 18, 2019, 8:00 AM EDT. It was in force for 12 hr.

The area

The counties it named.

The facts

Issued
Sep 17, 2019, 8:12 PM EDT (00:12 UTC)
In effect from
Sep 18, 2019, 8:00 AM EDT
Expired
Sep 18, 2019, 8:00 PM EDT
In force
12 hr
Issued by
NWS Wilmington, NC

Counties Brunswick County, NC, New Hanover County, NC, Pender County, NC, Georgetown County, SC, Horry County, SC

The radar

The Wilmington radar (KLTX), 3 km from the middle of the area, began a volume at 00:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Newport, NC (KMHX), launched 00:00Z, 0.2 hours before the alert went out and 168 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 00:00Z on 2019-09-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 157 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 00:00Z on 2019-09-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -48 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
157 J/kg
Mixed-layer CIN
-7 J/kg
Mixed-layer LCL
848 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
-48 m²/s²
0-3 km storm-relative helicity
4 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

715 
WHUS42 KILM 180012
CFWILM

Coastal Hazard Message
National Weather Service Wilmington NC
812 PM EDT Tue Sep 17 2019

NCZ106-108-110-SCZ054-056-180815-
/O.EXP.KILM.BH.S.0036.000000T0000Z-190918T0000Z/
/O.EXP.KILM.RP.S.0017.000000T0000Z-190918T0000Z/
/O.NEW.KILM.BH.S.0037.190918T1200Z-190919T0000Z/
/O.NEW.KILM.RP.S.0018.190918T1200Z-190919T0000Z/
Coastal Pender-Coastal New Hanover-Coastal Brunswick-
Coastal Horry-Coastal Georgetown-
812 PM EDT Tue Sep 17 2019

...BEACH HAZARDS STATEMENT IN EFFECT FROM 8 AM EDT WEDNESDAY
THROUGH WEDNESDAY EVENING...
...HIGH RIP CURRENT RISK IN EFFECT FROM 8 AM EDT WEDNESDAY
THROUGH WEDNESDAY EVENING...

The National Weather Service in Wilmington has issued a Beach
Hazards Statement, which is in effect from 8 AM EDT Wednesday
through Wednesday evening. A High Rip Current Risk has also been
issued. This High Rip Current Risk is in effect from 8 AM EDT
Wednesday through Wednesday evening.

* LOCATIONS...In South Carolina, Coastal Horry and Coastal 
  Georgetown. In North Carolina, Coastal Pender, Coastal New 
  Hanover and Coastal Brunswick.

* TIMING...From 8 AM EDT Wednesday through Wednesday evening.

* SURF ZONE IMPACTS...Very strong rip currents will be dangerous
  to anyone who enters the surf. Additionally, northeasterly winds
  15-25 mph will produce a strong left to right longshore current
  at all of our area beaches.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Beach Hazards Statement is issued when threats such as rip
currents, longshore currents, and other hazards create life-
threatening conditions in the surf zone. Caution should be used
when in or near the water.

There is a high risk of rip currents. Life threatening rip
currents are likely in the surf zone.

Rip currents are powerful channels of water flowing quickly away
from shore, which occur most often at low spots or breaks in the
sandbar and in the vicinity of structures such as groins, jetties
and piers. Heed the advice of lifeguards, beach patrol flags and
signs.

If you become caught in a rip current, yell for help. Remain
calm, do not exhaust yourself and stay afloat while waiting for
help. If you have to swim out of a rip current, swim parallel to
shore and back toward the beach when possible. Do not attempt to
swim directly against a rip current as you will tire quickly. 

&&

$$

31
2 follow-up statements
281 
WHUS42 KILM 181539
CFWILM

Coastal Hazard Message
National Weather Service Wilmington NC
1139 AM EDT Wed Sep 18 2019


NCZ106-108-110-SCZ054-056-182345-
/O.CON.KILM.BH.S.0037.000000T0000Z-190919T0000Z/
/O.CON.KILM.RP.S.0018.000000T0000Z-190919T0000Z/
Coastal Pender-Coastal New Hanover-Coastal Brunswick-
Coastal Horry-Coastal Georgetown-
1139 AM EDT Wed Sep 18 2019

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 8 PM EDT THIS
EVENING...
...HIGH RIP CURRENT RISK REMAINS IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

* LOCATIONS...In South Carolina, Coastal Horry and Coastal 
  Georgetown. In North Carolina, Coastal Pender, Coastal New 
  Hanover and Coastal Brunswick.

* TIMING...Until 8 PM EDT this evening.

* SURF ZONE IMPACTS...Very strong rip currents will be dangerous
  to anyone who enters the surf. Additionally, northeasterly 
  winds 15-25 mph will produce a strong left to right longshore 
  current at all of our area beaches.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Beach Hazards Statement is issued when threats such as rip
currents, longshore currents, and other hazards create life-
threatening conditions in the surf zone. Caution should be used
when in or near the water.

There is a high risk of rip currents. Life threatening rip
currents are likely in the surf zone.

Rip currents are powerful channels of water flowing quickly away
from shore, which occur most often at low spots or breaks in the
sandbar and in the vicinity of structures such as groins, jetties
and piers. Heed the advice of lifeguards, beach patrol flags and
signs.

If you become caught in a rip current, yell for help. Remain
calm, do not exhaust yourself and stay afloat while waiting for
help. If you have to swim out of a rip current, swim parallel to
shore and back toward the beach when possible. Do not attempt to
swim directly against a rip current as you will tire quickly.

&&

$$
663 
WHUS42 KILM 190007
CFWILM

Coastal Hazard Message
National Weather Service Wilmington NC
807 PM EDT Wed Sep 18 2019

NCZ106-108-SCZ054-056-191215-
/O.EXP.KILM.BH.S.0037.000000T0000Z-190919T0000Z/
/O.EXP.KILM.RP.S.0018.000000T0000Z-190919T0000Z/
/O.NEW.KILM.BH.S.0038.190919T1200Z-190920T0000Z/
/O.NEW.KILM.RP.S.0019.190919T1200Z-190920T0000Z/
Coastal Pender-Coastal New Hanover-Coastal Horry-
Coastal Georgetown-
807 PM EDT Wed Sep 18 2019

...BEACH HAZARDS STATEMENT IN EFFECT FROM 8 AM EDT THURSDAY
THROUGH THURSDAY EVENING...
...HIGH RIP CURRENT RISK IN EFFECT FROM 8 AM EDT THURSDAY THROUGH
THURSDAY EVENING...

The National Weather Service in Wilmington has issued a Beach
Hazards Statement, which is in effect from 8 AM EDT Thursday
through Thursday evening. A High Rip Current Risk has also been
issued. This High Rip Current Risk is in effect from 8 AM EDT
Thursday through Thursday evening.

* LOCATIONS...In South Carolina, Coastal Horry and Coastal 
  Georgetown. In North Carolina, Coastal Pender and Coastal New 
  Hanover.

* TIMING...From 8 AM EDT Thursday through Thursday evening.

* SURF ZONE IMPACTS...Very strong rip currents will be dangerous
  to anyone who enters the surf. Additionally, northeasterly winds
  of 15-20 mph will produce a strong north to south longshore
  current at all beaches in the area. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Beach Hazards Statement is issued when threats such as rip
currents, longshore currents, and other hazards create life-
threatening conditions in the surf zone. Caution should be used
when in or near the water.

There is a high risk of rip currents. Life threatening rip
currents are likely in the surf zone.

Rip currents are powerful channels of water flowing quickly away
from shore, which occur most often at low spots or breaks in the
sandbar and in the vicinity of structures such as groins, jetties
and piers. Heed the advice of lifeguards, beach patrol flags and
signs.

If you become caught in a rip current, yell for help. Remain
calm, do not exhaust yourself and stay afloat while waiting for
help. If you have to swim out of a rip current, swim parallel to
shore and back toward the beach when possible. Do not attempt to
swim directly against a rip current as you will tire quickly. 

&&

$$

NCZ110-191215-
/O.EXP.KILM.BH.S.0037.000000T0000Z-190919T0000Z/
/O.EXP.KILM.RP.S.0018.000000T0000Z-190919T0000Z/
/O.NEW.KILM.RP.S.0019.190919T1200Z-190920T0000Z/
Coastal Brunswick-
807 PM EDT Wed Sep 18 2019

...HIGH RIP CURRENT RISK IN EFFECT FROM 8 AM EDT THURSDAY THROUGH
THURSDAY EVENING...

The National Weather Service in Wilmington has issued a High Rip
Current Risk, which is in effect from 8 AM EDT Thursday through
Thursday evening.

* LOCATIONS...Coastal Brunswick.

* TIMING...From 8 AM EDT Thursday through Thursday evening.

* SURF ZONE IMPACTS...Very strong rip currents will be dangerous 
  to anyone who enters the surf.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

There is a high risk of rip currents. Life threatening rip
currents are likely in the surf zone.

Rip currents are powerful channels of water flowing quickly away
from shore, which occur most often at low spots or breaks in the
sandbar and in the vicinity of structures such as groins, jetties
and piers. Heed the advice of lifeguards, beach patrol flags and
signs.

If you become caught in a rip current, yell for help. Remain
calm, do not exhaust yourself and stay afloat while waiting for
help. If you have to swim out of a rip current, swim parallel to
shore and back toward the beach when possible. Do not attempt to
swim directly against a rip current as you will tire quickly. 

&&

$$

31

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before this beach hazards statement went out at Sep 17, 7:48 PM EDT, 24 minutes earlier.

Area forecast discussion, Sep 17, 7:48 PM EDT, 24 minutes before
Area Forecast Discussion
National Weather Service Wilmington NC
748 PM EDT Tue Sep 17 2019

.SYNOPSIS...
A cool front will usher some Fall-like weather starting tonight. This
airmass will be in place through Friday. A warmup begins on Saturday.
There appears to be no chance of rain for the next seven days
at this time.

&&

.UPDATE...
Included mention of isolated/widely scattered (15-20%) showers
and increased cloud cover with the early evening update.

&&

.NEAR TERM /THROUGH WEDNESDAY NIGHT/...
Upper trough off of the coast of the NE United States continues to
dig southward overnight and into the day on Wednesday. This will
push a backdoor cold front south of the region overnight.
A few showers have been able to develop near the coast where a
northeast resultant has been able to develop. In addition,
isolated to widely scattered convection is situated just north
of the forecast area moving south. Dry air aloft from NW flow
caused by the interaction between the aforementioned upper level
trough to the NE and the prominent ridge over the central US
will limit the coverage of showers tonight. Clouds will be on
the increase for a few hours later this evening as some low-mid
level moisture pushes south into the forecast area. Expect
overnight lows to drop into the mid 60s with dew points dropping.

Northeastward moving Hurricane Humberto to the south and the
southward moving SFC high to the northeast will continue to tighten
the pressure gradient and increase winds to 10-15 knots on
Wednesday, increasing to 10-20 knots Wednesday night into Thursday
morning.  The air mass change on Wednesday will be noticeable with
highs climbing into the low 80s at best. This would be a 10 degree
temperature swing for most sites across the area in less than 24
hours. Clear skies and continued cold air advection with a NE wind
overnight Wednesday into Thursday morning will feel quite
refreshing. Expect lows to easily drop into the upper 50s with a few
mid 50s inland.

&&

.SHORT TERM /THURSDAY THROUGH THURSDAY NIGHT/...
Highly amplified pattern in place during the short term. The upper
ridge will be to our west while the surface high noses directly into
the area. This will bring moderately strong cool and dry advection
into the Carolinas. Winds will be light Thursday night but not calm
for idea radiational cooling. Even so we along with neighboring
offices thought it prudent to undercut temperature guidance by a few
degrees.

&&

.LONG TERM /FRIDAY THROUGH TUESDAY/...
The cool weather-inducing pattern of the short term remains in place
early in the long term period. Thus expect nearly no clouds
whatsoever and a continuation of cooler than normal temperatures
especially at night. In fact with the center of the high closer
Friday night may be a better candidate for radiational cooling than
Thursday night. As it moves off the coast Saturday temperatures
should rebound back to normal if not a few degrees higher especially
since the ridging aloft moves off the coast as well. Moisture return
does not appear to accompany the warm advection and rain chances
will remain near zero.

&&

.AVIATION /00Z WEDNESDAY THROUGH SUNDAY/...
Basically a wind forecast this period as terminals are expected to
remain VFR with drier air pushing in from the NE.  Light E to SE
winds this evening will become NE at 5 to 10 KT overnight and
increase to 10 to 15 KT with higher gusts during the day Wednesday.
Overall expect VFR conditions through the period though there is a
very small chance of MVFR in SHRA, mainly northern terminals from
roughly 01Z to 04Z.

Extended Outlook...VFR.

&&

.MARINE...
Buoy 41043 continues to show 5-7 foot combined seas with a
dominant period of around 10 seconds associated with
strengthening Hurricane Humberto. As the storm continues to move
eastward, the tightening pressure gradient from a high pressure
system to the north and the expanding wind field from Humberto
will lead to breezy NE winds 15-25 knots with gusts greater than
25 knots. Winds will peak Wednesday afternoon with sustained
20-25 knots and isolated gusts near 30 knots. Dry air throughout
the column will limit shower activity through most of the
period.

The advisory flags will still be flying Thursday night into Friday.
Even though the winds will drop below thresholds the long fetch of
NE winds paired with backswell from Humberto. On Saturday the swell
energy decreases significantly and becomes increasingly shadowed
locally by Hatteras. At this point all flags look to drop. Winds
grow their lightest on Saturday and veer considerably-both on
account of the high moving overhead and then offshore.

&&

.ILM WATCHES/WARNINGS/ADVISORIES...
SC...None.
NC...None.
MARINE...Small Craft Advisory until 8 AM
     EDT Friday for AMZ250-252-254- 256.

&&

UPDATE...SRP
NEAR TERM...21/SRP
SHORT TERM...MBB
LONG TERM...MBB
AVIATION...RAN
MARINE...SRP
Hazardous weather outlook, Sep 17, 4:00 PM EDT, 4 hours 12 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington NC
400 PM EDT Tue Sep 17 2019

NCZ087-096-099-105-109-SCZ017-023-024-032-033-039-055-058-059-182000-
Robeson-Bladen-Columbus-Inland Pender-Inland Brunswick-Marlboro-
Darlington-Dillon-Florence-Marion-Williamsburg-Inland Georgetown-
Central Horry-Northern Horry-
400 PM EDT Tue Sep 17 2019

This Hazardous Weather Outlook is for southeast North Carolina and
northeast South Carolina.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ106-108-110-SCZ054-056-182000-
Coastal Pender-Coastal New Hanover-Coastal Brunswick-Coastal Horry-
Coastal Georgetown-
400 PM EDT Tue Sep 17 2019

...BEACH HAZARDS STATEMENT IN EFFECT UNTIL 8 PM EDT THIS EVENING...
...HIGH RIP CURRENT RISK IN EFFECT UNTIL 8 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for southeast North Carolina and
northeast South Carolina.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Beach Hazards Statement.
   High Rip Current Risk.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

A high risk of rip currents is expected through most of the week due
to swells from Hurricane Humberto. Strong longshore currents are
also expected at times.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

AMZ250-252-254-256-182000-
Coastal waters from Surf City to Cape Fear NC out 20 nm-
Coastal waters from Cape Fear NC to Little River Inlet SC out 20 nm-
Coastal waters from Little River Inlet to Murrells Inlet SC out
20 nm-
Coastal waters from Murrells Inlet to South Santee River SC out
20 nm-
400 PM EDT Tue Sep 17 2019

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 8 AM EDT FRIDAY...

This Hazardous Weather Outlook is for the adjacent Coastal Waters.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Small Craft Advisory.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Small Craft Advisory.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ107-182000-
Inland New Hanover-
400 PM EDT Tue Sep 17 2019

This Hazardous Weather Outlook is for southeast North Carolina.

.DAY ONE...This afternoon and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Minor coastal flooding is possible in flood-prone low lying areas
along the Cape Fear River on Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The office that day

Everything else NWS Wilmington, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 17, 8:12 PM EDTRip Current StatementILMBrunswick, New Hanover, Pender24 hr

Nearby

Beach Hazards Statements in North Carolina, 2019Beach Hazards Statements in South Carolina, 2019Every beach hazards statement in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.